Pennsylvania, 2002

Damaging Wind in Pennsylvania, May 13, 2002

May 13, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 13, 2:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 13, 2:00 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
300 PM EDT MON MAY 13 2002

OVERALL EVOLUTION OF THINGS CONTINUES ON EXPECTED PATH. WARM MUGGY
UNSTABLE AIRMASS OVER CWA TODAY WILL BE REPLACED BY MUCH COLDER
AIRMASS TONIGHT AND TOMORROW MORNING. THUNDERSTORMS LIKELY AHEAD OF
FRONT OVER SE HALF OF CWA WITH FAR SE COUNTIES UNDER TORNADO WATCH
THIS AFT/EVE.

MUCH COLDER AIR OVER CWA TOMORROW. IT WILL FEEL LIKE AN EARLY SPRING
DAY WITH RAIN SHOWERS (POSSIBLY MIXING WITH WET SNOWFLAKES NORTHERN
MOUNTAINS) AND COLD GUSTY WINDS. COLD AIR IS SHORT LIVED AS H850
TEMPS REBOUND QUICKLY ON WEDNESDAY AND STRONG WARM ADVECTION LIKELY
THURSDAY AHEAD OF NEXT FRONT. MAY BE A FEW RW/TRW AROUND ON LATE
THURSDAY.

EXTENDED...WEEKEND LOOKS WET NOW. MRF HINTS AT ANOTHER SOAKER FOR AN
ALREADY WATER-LOGGED AREA.

.CTP...FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR ALL OF CTRL
PA. TORNADO WATCH SOUTHEAST COUNTIES TIL 7PM.

DIRIENZO

In the hours before

Special weather statement, May 13, 11:55 AM EST, 3 hours 50 minutes before
PAZ036-057-059-063>066-132345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT MON MAY 13 2002

..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE LOWER
SUSQUEHANNA VALLEY AND ADJACENT PORTIONS OF SOUTHEAST PENNSYLVANIA
THIS AFTERNOON AND EVENING...

LOW PRESSURE OVER NORTHERN PENNSYLVANIA WILL PUSH A FRONT THROUGH
THE SOUTHERN SECTION OF THE STATE AND WILL SPARK OFF SHOWERS AND
THUNDERSTORMS. VERY UNSTABLE AIR IS IN PLACE OVER SOUTHERN
PENNSYLVANIA AND WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORMS TO
FORM. THIS AREA INCLUDES MOST OF THE LOWER SUSQUEHANNA RIVER VALLEY.

THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND DAMAGING
HAIL.  IN ADDITION...TORRENTIAL DOWNPOURS AND EXTREMELY POOR
VISIBILITY WILL ACCOMPANY ANY OF THE STRONGER THUNDERSTORMS.

LAMBERT/ONDREJIK
Special weather statement, May 13, 12:21 PM EST, 3 hours 24 minutes before
PAZ057-059-064>066-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT MON MAY 13 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

YORK...LANCASTER...LEBANON...DAUPHIN AND ADAMS.

WARM HUMID AIR HAS OVERSPREAD THE REGION. THUNDERSTORMS WILL LIKELY
DEVELOP THIS AFTERNOON...AND SOME MAY BECOME SEVERE. CONDITIONS ALSO
ARE FAVORABLE FOR SOME THUNDERSTORMS TO POSSIBLY PRODUCE TORNADOES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JUNG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
May 13, 3:45 PM EST
Where
Lancaster County, Strasburg
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -76.200

Trees and wires were down in Strasburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292797.